Incidence of atazanavir- associated adverse drug reactions in second -line drugs treated south Indian HIV-1 infected patients

Dhakshinamoorthy Subashini, Thongadi Dinesha, Jayaseelan Boobalan, Lawrence Samuel, Selvamuthu Poongulali, Ambrose Pradeep, Sunil Solomon, Suniti Solomon, Pachamuthu Balakrishnan, Shanmugam Saravanan

Research output: Contribution to journalArticle

Abstract

Background: Ritonavir-boosted atazanavir (ATV/r) is the preferred second-line protease inhibitor (PI) option for HIV patients in resource-limited settings; its pattern of adverse drug reactions (ADRs) has not been much reported from India; hence, in this study, we have analyzed the incidence of ATV/r-associated ADRs in Southern Indian HIV-1-infected patients. Methods: In this prospective study, 111 HIV patients treated with ATV/r were included with at least 2 years follow-up visits for the emergence of hyperbilirubinemia, hypertransaminasemia, and serum creatinine elevation. The causality assessment was done based on the WHO scale for the causality assessment of suspected ADR. Results: The incidence of severe hyperbilirubinemia, hypertransaminasemia, and creatinine elevation was 28.6, 0.76, and 1.62 cases/100 person years, respectively. 3TC/FTC + TDF (odds ratio [OR]: 6.07, confidence interval [CI]: 1.31-27.98, P = 0.015) nucleos (t) ide reverse transcriptase inhibitor backbone and male sex (OR: 18.64, CI: 2.13-162.93, P = 0.0082) were found to be significantly associated with hypertransaminasemia and creatinine elevation, respectively. The causality assessment of ADR was "possible" for all the participants. Kaplan-Meier analysis showed hyperbilirubinemia to emerge earlier (mean duration: 32.18 months, CI: 24.9-39.4 months) followed by hypertransaminasemia and creatinine elevation. Hyperbilirubinemia is an expected side effect associated with ATV/r which is benign, transient, and does not predispose to hypertransaminasemia. Conclusion: Our study results show that patients starting ATV/r should be counseled for a good adherence in spite of the emergence of hyperbilirubinemia which generally reverts to normal range.

Original languageEnglish (US)
Pages (from-to)582-585
Number of pages4
JournalIndian Journal of Pharmacology
Volume48
Issue number5
DOIs
StatePublished - Sep 1 2016

Keywords

  • Adverse drug reaction
  • atazanavir
  • creatinine
  • hyperbilirubinemia
  • liver

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Incidence of atazanavir- associated adverse drug reactions in second -line drugs treated south Indian HIV-1 infected patients'. Together they form a unique fingerprint.

  • Cite this

    Subashini, D., Dinesha, T., Boobalan, J., Samuel, L., Poongulali, S., Pradeep, A., Solomon, S., Solomon, S., Balakrishnan, P., & Saravanan, S. (2016). Incidence of atazanavir- associated adverse drug reactions in second -line drugs treated south Indian HIV-1 infected patients. Indian Journal of Pharmacology, 48(5), 582-585. https://doi.org/10.4103/0253-7613.190759